O. Davydov, R. Morandi and A. Sestini, Local hybrid approximation for scattered data fitting with bivariate splines, Comput. Aided Geom. Design 23 (2006), 703-721.

Abstract: We suggest a local hybrid approximation scheme based on polynomials and radial basis functions, and use it to improve the scattered data fitting algorithm of [7]. Similar to that algorithm, the new method has linear computational complexity and is therefore suitable for large real world data. Numerical examples suggest that it can produce high quality artefact-free approximations that are more accurate than those given by the original method where pure polynomial local approximations are used.

Preprint version available:    pdf